Y. Charles Li's first fifteen years of research built a complete, systematic and rigorous mathematical theory of chaos in partial differential equations (with various collaborators). Then his research focus turned to turbulence and Navier-Stokes equations where his two main achievements are: 1. Resolution of Sommerfeld (turbulence) paradox (with Z. Lin), 2. A theory of rough dependence on initial data for fully developed turbulence. Currently, he is focusing on numerical and analytical verifications of the rough dependence theory in collaboration with Y. Lan. The impact of his results on applications of PDE chaos to Navier-stokes equations, Landau-Lifschitz-Gilbert equation, and long Josephson junction equation (with Y. Lan, Z. Feng, S. Zhang et al.) is progressing. The impact of his results on Lax pairs of Euler equations (with A. Yurov) is yet to be known.
For his work on chaos in partial differential equations, Y. Charles Li was awarded the Guggenheim Fellowship (1999) and the AMS Centennial Fellowship (1998). His Merit Prize awarded by Princeton University (1989) also supported that research.
- 1993 Ph.D., Princeton University
- 1986 B.S., Peking University
- MATH 4100 Differential Equations
Chaos in Partial Differential Equations
The distinction of turbulence from chaos --- rough dependence on initial data, arXiv:1306.0470
A Resolution of the Sommerfeld Paradox, SIAM J. Math. Anal., Vol.43, No.4, 1923-1954, (2011). (with Z. Lin)
Chaos and Shadowing Lemma for Autonomous Systems of Infinite Dimensions, J. Dyn. Diff. Eq., vol.15, no.4, 699-730, (2003)
Persistent Homoclinic Orbits for Nonlinear Schrödinger Equation Under Singular Perturbation, Dynamics of PDE, vol.1, no.1, 87-123, (2004)
Smale Horseshoes and Symbolic Dynamics in Perturbed Nonlinear Schrodinger Equations, Journal of Nonlinear Sciences, vol.9, 363-415, (1999).
Persistent Homoclinic Orbits for Perturbed Nonlinear Schrödinger Equation, Comm. Pure and Appl. Math.,XLIX: 1175-1255, (1996).(with D. McLaughlin, J. Shatah, and S. Wiggins)
Morse and Melnikov Functions for NLS Pde's, Comm. Math. Phys., vol.162, 175-214, (1994). (with D.McLaughlin)